Michigan, 2008

Hail in Michigan, September 3, 2008

September 3, 2008 · NWS GRR · 1 event in 1 county or zone

A thunderstorm in Ingham county produced seven eighths inch diameter hail two miles northeast of Bunker Hill.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

A thunderstorm in Ingham county produced seven eighths inch diameter hail two miles northeast of Bunker Hill.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Sep 3, 12:50 PM EST, 18 minutes earlier.

Area forecast discussion, Sep 3, 12:50 PM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
150 PM EDT WED SEP 3 2008

LATEST UPDATE...AVIATION...

.SYNOPSIS...(359 AM EDT WED SEP 3 2008)
A COLD FRONT MOVING THROUGH THE AREA DURING THE DAY TODAY WILL BRING
THE POTENTIAL FOR SOME SCATTERED SHOWERS AND THUNDERSTORMS. THIS
FRONT WILL SINK SOUTH OF THE STATE TONIGHT...LEAVING ONLY A CHANCE
OF RAIN FOR AREAS ALONG AND SOUTH OF INTERSTATE 96. A STRONG SURGE
OF MOISTURE ASSOCIATED WITH THE REMNANTS OF THE TROPICAL SYSTEM
GUSTAV WILL MOVE OVER THE AREA ON THURSDAY AND WILL CONTINUE THROUGH
EARLY FRIDAY MORNING. ALL OF THIS WILL SWEEP NORTHEAST OF THE AREA
BY FRIDAY NIGHT LEAVING THE AREA PRECIPITATION FREE FOR THE FIRST
PORTION OF THE WEEKEND.

&&

.SHORT TERM...(1120 AM EDT WED SEP 3 2008)
(TODAY THROUGH FRIDAY)
MAIN ATTENTION IN THE SHORT TERM WITH THIS FCST PACKAGE IS PLACED ON
THE REMNANTS OF GUSTAV AS THE REMNANT CENTER AND ASSOCIATED COPIOUS
AMOUNTS OF MOISTURE WITH IT MOVE TOWARD THE AREA.

WILL INCREASE THE POPS IN MOST AREAS FOR THIS AFTERNOON.  THE COLD
FRONT WAS WORKING THROUGH THE CWA THIS MORNING AND WAS NEAR A AZO TO
MBS LINE AS OF 15Z.  THE MAIN PLAYER THIS AFTERNOON HOWEVER WILL BE
THE RIGHT ENTRANCE REGION OF THE JET COMING OVERHEAD THIS AFTERNOON
DURING PEAK HEATING.  THIS JET REGION IS RESPONSIBLE FOR THE SHOWERS
AND ISOLATED STORMS TO THE NE AND WEST OF CHICAGO.  THIS AREA OF
PCPN SHOULD EXPAND AS IT HEADS OVER SOUTHERN LOWER MICHIGAN.  FEEL
THAT MOST AREAS WILL GET WET...SO HAVE INCREASED POPS TO LIKELY
ACROSS MUCH OF THE CWA.  WITH CAPE AND 0-6KM BULK SHEAR VALUES
LOW...ANY THUNDERSTORMS WILL REMAIN ISOLATED AND ARE NOT EXPECTED TO
BECOME SEVERE.

THE FRONT IS EXPECTED TO SINK SOUTH...ALMOST TO THE OH RIVER VALLEY
BY 06Z TONIGHT. THE MAJORITY OF ANY PCPN SHOULD SINK SOUTH OF THE
AREA WITH THE FRONT. WITH MID LEVEL THETA E BEGINNING TO INCREASE/
ADVECT NORTH AHEAD OF THE REMNANTS OF GUSTAV...WE CAN NOT TOTALLY
RULE OUT A SHOWER OR STORM SOUTH OF I-96 OVERNIGHT TONIGHT. AREAS UP
NORTH ACTUALLY HAVE THE POTENTIAL TO CLEAR OUT SOME...AND ALLOW
TEMPS TO DROP A BIT.

THE INTERESTING WEATHER THEN REALLY BEGINS TO TAKE SHAPE ON THU AND
THU NIGHT ACROSS THE AREA. THE COLD FRONT STALLED OUT ACROSS THE OH
VALLEY WILL BEGIN TO SURGE NORTH AS THE REMNANTS OF GUSTAV BECOME
EXTRA-TROPICAL AND THE STRONG FLOW PUSHES THE FRONT NORTH. THE
MODELS HAVE TRENDED MORE AND MORE NORTH WITH THE REMNANT LOW...WITH
THE MAJORITY NOW TAKING THE LOW ACROSS LOWER MI THU NIGHT. PLENTY OF
RAIN WILL BE FOUND AHEAD OF THE LOW AND ON THE NW QUAD. PLEASE SEE
THE HYDRO SECTION FOR MORE CONCERNING QPF AMOUNTS AND FLOODING
POTENTIAL.

THE INTERESTING THING WITH ALL OF THIS IS THERE IS A CHC WE COULD
SEE A POTENTIAL SEVERE OUTBREAK OCCURRING LATE THU AFTERNOON AND THU
EVENING WITH THE APPROACH OF THE WARM FRONT AND SFC LOW. 0-1KM SHEAR
VALUES OF 40-50 KTS AND 0-1KM HELICITY VALUES OF 300-500 M2/S2
EXPECTED TO MOVE OVERHEAD IS QUITE CONCERNING. ML LCL HEIGHTS ARE
FCST TO BE BELOW 2K FEET...FAVORABLE FOR TORNADOES. THE ONE
INGREDIENT THAT COULD BE KEEPING THIS SCENARIO FROM BEING A SEVERE
WX EVENT IS THE MODELS DO NOT GENERATE ANY SFC BASED INSTABILITY
THIS FAR NORTH. THE SPC SWODY2 KEEPS THE SLIGHT RISK JUST SOUTH OF
THE CWFA BASED ON THE ASSUMPTION THAT THE SFC LOW TAKES A MORE SRN
TRACK ALONG THE STALLED OUT FRONT OVER IL/IN.

WE ARE CONCERNED THAT IF THE SFC LOW MOVES ACROSS THE AREA...SOME
AREAS WILL BREAK INTO THE WARM SECTOR...AND SFC BASED/NEARLY SFC
BASED INSTABILITY WILL DEVELOP. IF THIS WAS TO OCCUR...A TORNADIC
OUTBREAK WOULD BE POSSIBLE. QUITE A BIT OF UNCERTAINTY WITH THIS
YET...AND IT WILL NEED TO BE MONITORED CLOSELY.

MODELS HAVE TRENDED MUCH MORE PROGRESSIVE OVER THE PAST 24 HOURS
WITH THE REMNANTS. MODEL CONSENSUS NOW PRETTY MUCH HAS MOST RAIN
ENDING EARLY FRI MORNING...WITH CLOUD COVER HANGING ON THROUGH THE
DAY ON FRI. WE HAVE LOWERED POPS A BIT WITH THIS IN MIND.

&&

.LONG TERM...(359 AM EDT WED SEP 3 2008)
(FRIDAY NIGHT THROUGH TUESDAY)
OVERALL THE TREND TOWARD COOLER AND WETTER PREVAILS THROUGH TUESDAY.
THE LONGWAVE TROUGH THAT WE HAVE BEEN WRITING ABOUT IN RECENT DAYS
CONTINUES TO HAVE GOOD CONTINUITY IN THE MODELS. THE SHORT STORY IS
A SERIES OF NORTHERN STREAM WAVES WILL ROTATE AROUND THE POLAR
VORTEX INTO THE GREAT LAKES AND BRING A SERIES OF COLD FRONTS
THROUGH THE AREA. AFTER THE PRIMARY COLD FRONT COMES THROUGH
TODAY...THE NEXT COLD FRONT WILL COME THROUGH MONDAY. THAT WILL
BRING THE COLDEST AIR OF THE SEASON TO DATE DOWN FOR TUESDAY.

THE COMBINATION OF THE REMNANTS OF GUSTAV AND THE MONDAY COLD FRONT
CREATES SHORTWAVE RIDGING FOR SATURDAY WHICH MEANS SKIES WILL CLEAR
FRIDAY NIGHT AND WILL BE AT BEST PARTLY CLOUDY SATURDAY. THE SHOWERS
WITH THE COLD FRONT WILL MOSTLY COME THROUGH ON MONDAY. SEEMS THERE
WILL BE ENOUGH INSTABILITY FOR THUNDERSTORMS THEN TOO
(MOSTLY FROM THE ECMWF). I DID NOT TAKE THE SHOWERS OUT FOR SATURDAY
NIGHT AND SUNDAY BUT I COULD SEE THOSE BEING TAKEN OUT SOON TOO.

WHILE I DID NOT CHANGE THE TEMP GRIDS... GIVEN THE THICKNESS VALUES
FOR THE 1000/850 AND 1000/925 OUR HIGHS MAY BE A TOUCH HIGH TUESDAY.
THE THICKNESS TOOLS SUPPORT HIGHS IN THE UPPER 50S NORTH TO MID 60S
SOUTH. WE WILL KNOW FALL HAS ARRIVED BY EARLY NEXT WEEK

&&

.MARINE...(359 AM EDT WED SEP 3 2008)
FCST WINDS INCREASING BEHIND THE COLD FRONT TODAY ALONG WITH DECENT
COLD AIR ADVECTION DOWN THE LAKE CONTINUE TO JUSTIFY THE SMALL CRAFT
ADVISORY ALREADY IN PLACE FOR TODAY AND INTO TONIGHT. WIND DIRECTION
IS EXPECTED TO VEER TO THE NORTHEAST THIS EVENING /OFFSHORE FLOW/
WHICH WILL LIKELY PUSH HIGHER WAVES OUT OF THE NEARSHORE WATERS
TONIGHT. EVEN WITH HIGHER WAVES MOVING OVER THE OPEN WATERS...SOME
DECENT WIND LIKELY AS THE STRONGER WINDS FROM THE REMNANTS OF GUSTAV
MOVE OVERHEAD LATE THU AND THU NIGHT. SOME HIGHER WAVES WILL BE
POSSIBLE EARLY FRI AS WINDS BECOME ONSHORE AND COLDER AIR MOVES IN
ONCE AGAIN. WINDS WILL THEN DIMINISH LATE ON FRI AS HIGH PRESSURE
BUILDS IN.

&&

.AVIATION...(150 PM EDT WED SEP 3 2008)
SCT SHRA WAS TRYING TO DEVELOP BEHIND THE WEAK COLD FRONT THAT MOVED
THROUGH. I INCLUDED THE VSCH IN TAF SITES. NOT EXPECTING MUCH IN THE
WAY OF PCPN THROUGH THE PERIOD AS MUCH OF THE RAIN WILL HOLD OFF
UNTIL AFTER 18Z THU. GENERALLY VFR CONDITONS EXCEPT AT THE END OF
THE PERIOD WHEN SOME MVFR CIGS/VSBYS MAY DEVELOP IN ADVANCE OF THE
TROPICAL SYSTEM MOVING NORTH.

&&

.HYDROLOGY...(359 AM EDT WED SEP 3 2008)
THE MAIN ITEM OF INTEREST WILL BE THE AMOUNT OF RAINFALL THAT FALLS
ACROSS THE AREA WITH THE MOISTURE FROM THE FORMER TROPICAL SYSTEM
GUSTAV. PRECIPITABLE WATERS ARE FORECAST TO INCREASE TO OVER 2
INCHES LATE THU AND THU NIGHT FROM THE SW. THE LATEST GUIDANCE FROM
THE MODELS AND HPC SUPPORTS RAINFALL AMOUNTS OF GENERALLY 1 TO 2
INCHES...WITH AREAS OVER THE NW PORTION OF THE CWFA POSSIBLY SEEING
OVER 3 INCHES OF RAIN. THE RFC FLOOD OUTLOOK FROM YESTERDAY HAS MOST
OF THE CWFA UNDER THE POTENTIAL FOR SIGNIFICANT RIVER FLOODING. THIS
WAS BASED ON 3 TO 5 INCHES OF RAIN. THE RAINFALL AMOUNTS ARE NOW
FCST TO BE A BIT LOWER. THESE LOWER QPF AMOUNTS COMBINED WITH THE
DRY ANTECEDENT CONDITIONS IN PLACE SHOULD HELP KEEP MOST AREAS FROM
SEEING MUCH FLOODING. THIS WILL CONTINUE TO BE MONITORED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:     NJJ
SHORT TERM:   NJJ JK
LONG TERM:    WDM
MARINE:       NJJ
AVIATION:     93
HYDROLOGY:    NJJ
Hazardous weather outlook, Sep 3, 11:43 AM EST, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1243 PM EDT WED SEP 3 2008

MIZ037>040-043>046-050>052-056>059-064>067-071>074-041100-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
1243 PM EDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS WILL BE POSSIBLE SOUTHEAST OF A
MUSKEGON TO HOUGHTON LAKE LINE INTO EARLY THIS EVENING. HOWEVER THE
BEST CHANCE OF THUNDERSTORMS THROUGH THIS EVENING WILL BE SOUTHEAST
OF A KALAMAZOO TO ALMA LINE.  BRIEF HEAVY RAINFALL...GUSTY WINDS AND
CLOUD TO GROUND LIGHTNING ARE THE EXPECTED HAZARDS.  SEVERE
THUNDERSTORMS ARE NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE FROM THE REMNANTS OF GUSTAV WILL REACH LOWER MICHIGAN
BY MIDDAY THURSDAY AND WILL BRING THE THREAT OF VERY HEAVY
RAINFALL WHICH WILL CONTINUE INTO EARLY FRIDAY MORNING. THE HEAVIEST
RAINFALL IS EXPECTED NORTHWEST OF A KALAMAZOO TO MOUNT PLEASANT
LINE. STORM TOTAL RAINFALL MAY EXCEED 3 INCHES WITH THIS AREA OF
SOUTHWEST MICHIGAN BY FRIDAY MORNING. THE RAIN FROM THIS SYSTEM WILL
BE SHOWERS WITH EMBEDDED THUNDERSTORMS. THESE STORMS SHOULD NOT BE
SEVERE.

THERE IS A REMOTE CHANCE OF ISOLATED TORNADOES IN SOUTH LOWER
MICHIGAN SOUTH OF INTERSTATE 96 LATER THURSDAY INTO THURSDAY NIGHT
AS THE SURFACE LOW FROM THE SYSTEM TRACKS NORTHWARD TOWARD THE AREA.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE SUNDAY INTO MONDAY AS COLD
FRONT DROPS INTO LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

IT IS POSSIBLE SPOTTERS WOULD BE NEEDED LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT.

LMZ844>849-041100-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
1243 PM EDT WED SEP 3 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NORTHWEST WINDS HAS BUILT WAVES TO OVER 4 FEET. WAVES OF THAT HEIGHT
ARE DANGEROUS TO SMALL WATER CRAFT. RIP CURRENTS ARE POSSIBLE TOO.
THE WIND AND WAVES SHOULD SUBSIDE AFTER MIDNIGHT.

SCATTERED THUNDERSTORMS ARE POSSIBLE THROUGH TONIGHT SOUTH OF
MUSKEGON. HEAVY RAINFALL...GUSTY WINDS AND CLOUD TO WATER
LIGHTNING ARE THE EXPECTED HAZARDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

MOISTURE FROM THE REMNANTS OF GUSTAV WILL REACH LOWER MICHIGAN
BY MIDDAY THURSDAY AND WILL BRING THE THREAT OF VERY HEAVY
RAINFALL INTO EARLY FRIDAY MORNING. SCATTERED THUNDERSTORMS ARE
POSSIBLE WITH THIS SYSTEM BUT THEY WILL BE EMBEDDED IN A LARGE AREA
OF STEADY MODERATE TO HEAVY RAIN. FOR THE MOST PART THESE STORMS
SHOULD NOT BE SEVERE. AN ISOLATED WATER SPOUT IS NOT OUT OF THE
QUESTION. THE HEAVY RAIN OVER THE WARM WATER OF LAKE MICHIGAN MAY
WELL CREATE A CONSIDERABLE AMOUNT OF FOG REDUCING THE VISIBILITY
SIGNIFICANTLY DURING THIS TIME.

MORE THUNDERSTORMS ARE POSSIBLE SUNDAY INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

IT IS POSSIBLE SPOTTERS WOULD BE NEEDED LATE THURSDAY AFTERNOON INTO
THURSDAY NIGHT.

WDM JK

The radar

The Detroit radar (KDTX), 71 km away, was scanning. The volume nearest the first event began at 18:06 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Ingham

When
September 3, 1:08 PM EST
Where
Ingham County, 2.06 mi NE of Bunker Hill Center
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.490, -84.290

An amateur radio operator reported that an isolated thunderstorm produced seven eighths inch diameter hail two miles northeast of Bunker Hill.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2008Every state in 2008This day in weather historyWarnings in Michigan, September 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 135889.